Posted by: Naz | 2009-10-09


Dear Doc, I am trying to decrease my use of Lorien and want to know if you have any comment on 5-HTP? On the internet it says it is a direct precursor for the neurotransmitter serotonin (the “ feel good”  hormone). 5-HTP has profound mood-lifting and anti-depressant effects (but without the side effects).

Thank you

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageAnxiety disorders guest experts

Thank you for your query. Firstly, let me say that 5-HTP (5-hydroxytrytophan) is a dietary supplement and not a prescription medication.As such, there has been relatively little good research on its usefulness and safety as an anti-depressant in people with depression. Because of the lack of good data, we don't know whether it is effective in treating depression and so at this stage it would be premature to use it as an alternative to an antidepressant, like Lorien. It is also not free of side effects; the most commonly associated side effects are nausea, vomiting nad diraahoea. Less commonly, headache. sleeplessness, and palpitations (throbbing heart) can occur.
However,if you want to take 5-HT in addition to Lorien (and then decrease your dose of Lorien), it is important that you discuss this with your treating doctor first- such a combination treatment must be initiated under close superviosion.

Best wishes,
Dr S Seedat

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.